Pennsylvania, 2003

High Wind in Pennsylvania, November 13, 2003

November 13, 2003 · NWS PBZ · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Nov 12, 11:39 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Nov 12, 11:39 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1139 PM EST WED NOV 12 2003

ZONES UPDATED TO CLEAR SVR TSTM WATCH.

.PBZ...
MD...HIGH WIND WARNING TIL 4 PM THURSDAY FOR ZONE MDZ001.

OH...WIND ADVISORY TIL 4 PM THURSDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...HIGH WIND WARNING TIL 4 PM THURSDAY FOR ZONES
PAZ007>009...PAZ015>016...PAZ023...PAZ030...PAZ032.

WIND ADVISORY TIL 4 PM THURSDAY FOR ZONES
PAZ013>014...PAZ020>022...PAZ029...PAZ031.

WV...HIGH WIND WARNING TIL 4 PM THURSDAY FOR ZONES WVZ023...WVZ041.

WIND ADVISORY TIL 4 PM THURSDAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>022.

RS
Hazardous weather outlook, Nov 12, 11:49 AM EST, 13 hours 16 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-1211945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1149 AM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS MAINLY LATE
AFTERNOON AND EARLY TONIGHT ACROSS THE UPPER OHIO VALLEY. THERE MAY
BE STRONG AND DAMAGING WINDS WITH THESE STORMS ALONG WITH DANGEROUS
LIGHTNING..HAIL AND BRIEF HEAVY DOWNPOURS. TORNADOES MAY EVEN FORM.

A WIND ADVISORY IS IN EFFECT TONIGHT ALSO AS WIND GUSTS TO 50MPH OR
SO ARE POSSIBLE BOTH PRECEDING AND AFTER PASSAGE OF A STRONG COLD
FRONT THAT WILL USHER IN MUCH COLDER WEATHER.

.DAYS TWO THROUGH SEVEN...

ON THURSDAY...A WIND ADVISORY WILL REMAIN IN EFFECT FOR THE AREA.
WINDS CAN GUST TO 50 MPH OR SO.

COLD WINDS MOVING ACROSS THE GREAT LAKES WILL ALSO SPAWN SNOW SHOWERS
ACROSS THE UPPER OHIO VALLEY AND APPALACHIAN MOUNTAINS THURSDAY INTO
THURSDAY NIGHT. A SMALL ACCUMULATION OF SNOW...1 INCH OR SO...IS
POSSIBLE ACROSS NORTHWEST PENNSYLVANIA AND THE RIDGE TOPS OF THE
CHESTNUT RIDGE AND LAUREL HILL BY THURSDAY LATE DAY.
ADDITIONAL ACCUMULATIONS ARE EXPECTED THURSDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY OCCUR LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Nov 12, 7:14 PM EST, 5 hours 51 minutes before
OHZ039>041-048-057-058-068-130115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
714 PM EST WED NOV 12 2003

MORE SHOWERS AND THUNDERSTORMS WERE MOVING TOWARD EAST
CENTRAL...OHIO. ONE ISOLATED THUNDERSTORM WAS OVER SOUTHWEST CARROLL
COUNTY. HOWEVER...MORE STORMS WERE LOCATED IN NORTH CENTRAL OHIO AND
WERE MOVING EAST ABOUT 40 MPH. BE ALERT...SOME OF THESE STORMS COULD
PRODUCE STRONG WINDS AND EVEN TORNADOES.

CURRENTLY...THUNDERSTORMS WILL ENTER COLUMBIANA COUNTY BETWEEN 745 PM
AND 800 PM THIS EVENING.

A TORNADO WATCH REMAINS IN EFFECT FOR
COSHOCTON...TUSCARAWAS...CARROLL... AND COLUMBIANA COUNTIES UNTIL
1000 PM. A TORNADO WATCH REMAINS IN EFFECT FOR
GUERNSEY...MUSKINGUM...AND NOBLE UNTIL 900 PM.

A WATCH MEANS TORNADOES ARE POSSIBLE. IF TORNADOES BECOME CERTAIN
WITH THESE STORMS...WARNINGS WILL BE ISSUED.
Special weather statement, Nov 12, 7:30 PM EST, 5 hours 35 minutes before
OHZ049-050-059-069-WVZ001>004-PAZ007>009-013>016-020>023-029>032-
130400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
730 PM EST WED NOV 12 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EST WEDNESDAY
EVENING FOR THE FOLLOWING COUNTIES...

IN OHIO...

  BELMONT    HARRISON    JEFFERSON   MONROE

IN WEST VIRGINIA...

  BROOKE     HANCOCK     MARSHALL     OHIO

IN PENNSYLVANIA...

  ALLEGHENY  ARMSTRONG   BEAVER      BUTLER

  CLARION    FAYETTE     FOREST      GREENE

  INDIANA    JEFFERSON   LAWRENCE    MERCER

  VENANGO    WASHINGTON  WESTMORELAND
Local storm report, Nov 12, 8:26 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
826 PM EST WED NOV 12 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    COSHOCTON                 OH   WIND DAMAGE
11/12/03   COSHOCTON                      TREES AND POWER LINES DOWN
                                          REPORTED BY LAW ENFORCEMENT

0810 PM    COUNTY WIDE               OH   WIND DAMAGE
11/12/03   TUSCARAWAS                     TREES AND POWER LINES DOWN
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0817 PM    CARROLLTON                OH   WIND DAMAGE
11/12/03   CARROLL                        TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT
Local storm report, Nov 12, 9:22 PM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
922 PM EST WED NOV 12 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0903 PM    WHEELING                  WV   WIND DAMAGE
11/12/03   OHIO                           TREES AND LARGE BRANCHES
                                          DOWN. REPORTED BY PUBLIC.
Local storm report, Nov 12, 11:29 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1129 PM EST WED NOV 12 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    COUNTYWIDE                OH   WIND DAMAGE
11/12/03   GUERNSEY                       TREES DOWN SCATTERED
                                          AROUND THE COUNTY. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0820 PM    COUNTYWIDE                OH   WIND DAMAGE
11/12/03   HARRISON                       TREES AND LINES DOWN,
                                          SCATTERED AROUND THE
                                          COUNTY. REPORTED BY LAW
                                          ENFORCEMENT.

1030 PM    REYNOLDSVILLE             PA   WIND DAMAGE
11/12/03   JEFFERSON                      A FEW TREES AND LINES
                                          DOWNED. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1000 PM    PITTSBURGH                PA   WIND DAMAGE
11/12/03   ALLEGHENY                      A FEW TREES AND LINES DOWN
                                          ALONG BANKSVILLE ROAD AND
                                          HIGHLAND PARK. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1040 PM    WASHINGTON TWP            PA   WIND DAMAGE
11/12/03   FAYETTE                        TREES DOWN NEAR BELLE
                                          VERNON AND ON KREINBROOK
                                          RD. REPORTED BY EMERGENCY
                                          MANAGEMENT.

1030 PM    ROSTRAVER                 PA   WIND DAMAGE
11/12/03   WESTMORELAND                   TREES AND WIRES DOWNED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1040 PM    PERRY TOWNSHIP            PA   WIND DAMAGE
11/12/03   ARMSTRONG                      NUMEROUS TREES DOWN IN
                                          PERRY AND WEST FRANKLIN
                                          TWP. REPORTED BY EMERGENCY
                                          MANAGEMENT.

0855 PM    COUNTYWIDE                OH   WIND DAMAGE
11/12/03   BELMONT                        DOWNED TREES SCATTERED
                                          THROUGHOUT THE COUNTY.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0900 PM    2 NE ELLWOOD CITY         PA   WIND DAMAGE
11/12/03   LAWRENCE                       NUMEROUS TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0936 PM    CHIPPEWA                  PA   WIND DAMAGE
11/12/03   BEAVER                         TREES DOWNED. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0924 PM    4 E SLIPPERY ROCK         PA   WIND DAMAGE
11/12/03   BUTLER                         TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0924 PM    BURGETTSTOWN              PA   WIND DAMAGE
11/12/03   WASHINGTON                     TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0900 PM    3 NE MERCER               PA   WIND DAMAGE
11/12/03   MERCER                         TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Special weather statement, Nov 12, 11:30 PM EST, 1 hour 35 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-131015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1130 PM EST WED NOV 12 2003

THE COLD FRONT WHICH RUSHED ACROSS THE AREA WEDNESDAY EVENING HAS
MOVED OFF TO OUR EAST, TAKING THE SEVERE THUNDERSTORMS WITH IT.

WEST AND NORTHWEST WINDS WILL INCREASE OVERNIGHT INTO FRIDAY, GUSTING
TO 60 MPH AT TIMES ACROSS NORTHWEST PENSNYLVANIA AND ALONG THE
MOUNTAINS EAST OF PITTSBURGH.  IN THESE AREAS, A HIGH WIND WARNING IS
IN EFFECT THROUGH THURSDAY AFTERNOON.

ELSEWHERE, A WIND ADVISORY IS IN EFFECT THROUGH THURSDAY AFTERNOON.
WE EXPECT THE WIND TO GUST TO 45 OR 50 MPH IN THE PITTSBURGH, BUTLER,
MORGANTOWN, WHEELING, AND ZANESVILLE AREAS.

THESE STRONG WINDS WILL BRING IN MUCH COLDER AIR.  TEMPERATURES WILL
FALL INTO THE 30S BY THURSDAY MORNING, AND REMAIN STEADY THROUGHOUT
THE DAY.  THIS WILL DROP WIND CHILLS INTO THE TEENS.

ALSO, SNOW SHOWERS AND FLURRIES ARE IN THE FORECAST.  NORTHWEST PA
AND THE MOUNTAINS MAY RECEIVE A FEW INCHES THURSDAY AND THURSDAY
NIGHT.  ELSEWHERE, INCLUDING THE PITTSBURGH AREA, WE EXPECT JUST A
LIGHT COATING.

BE PREPARED FOR THIS DRASTIC CHANGE IN WEATHER.  SECURE LOOSE ITEMS
THAT COULD BLOW AWAY AND DRESS FOR THE WINTER LIKE COLD.  STAY TUNED
FOR UPDATES.

REHAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Clarion

When
November 13, 1:05 AM EST to 1:20 AM EST
Where
Clarion forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

Large trees and power lines down in Knox.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371327.